Objectives: To describe cases of new onset of inflammatory bowel disease (IBD) in patients with inflammatory rheumatic disease (IRD) receiving anti-TNF-α therapy.
Methods: A call for observations of such cases was sent to members of the French "Club rhumatismes et inflammation". Only patients without intestinal symptoms before introduction of anti TNF-α agents were included.
Results: During a 2-year period, 16 patients were declared: nine men and seven women, mean age 41.5 ± 17.4 years, 12 patients with ankylosing spondylitis, one with rheumatoid arthritis, one with psoriatic arthritis and two juvenile idiopathic arthritis with enthesitis related arthritis. Overall, 14 patients received etanercept and two had infliximab. The meantime frame between onsets of anti-TNF--α drugs and development of IBD was 29.3 ± 20.1 months. According to endoscopic and histological findings, IBD was classified as typical Crohn's disease in eight cases, Crohn's-like disease in six cases, indeterminate in one case and definite ulcerative colitis in one case. For all cases, each TNF-α blocking agent was discontinued and replaced by another monoclonal anti TNF-α antibody. After a mean follow up period of 23.4 ± 19.5 months, outcome was favorable without recurrent or flaring IBD.
Conclusions: Paradoxical IBD may occur during anti TNF-α therapy for inflammatory rheumatic disease, mostly in patients with spondylarthropathies while receiving etanercept, at a frequency estimated to 0.15% in the French patients with spondylarthropathies exposed to TNF-α antagonists. The IBD mainly corresponded to Crohn's or Crohn's-like disease. On the contrary, new onset IBD is less frequently observed in other cases of IRD and with other TNF--α blockers.
Copyright © 2011 Société française de rhumatologie. Published by Elsevier SAS. All rights reserved.